Numerische Mathematik

, Volume 95, Issue 1, pp 1–28

Existence of ℋ-matrix approximants to the inverse FE-matrix of elliptic operators with L-coefficients

Article

DOI: 10.1007/s00211-002-0445-6

Cite this article as:
Bebendorf, M. & Hackbusch, W. Numer. Math. (2003) 95: 1. doi:10.1007/s00211-002-0445-6

Abstract

This article deals with the existence of blockwise low-rank approximants — so-called ℋ-matrices — to inverses of FEM matrices in the case of uniformly elliptic operators with L-coefficients. Unlike operators arising from boundary element methods for which the ℋ-matrix theory has been extensively developed, the inverses of these operators do not benefit from the smoothness of the kernel function. However, it will be shown that the corresponding Green functions can be approximated by degenerate functions giving rise to the existence of blockwise low-rank approximants of FEM inverses. Numerical examples confirm the correctness of our estimates. As a side-product we analyse the ℋ-matrix property of the inverse of the FE mass matrix.

Copyright information

© Springer-Verlag Berlin Heidelberg 2002

Authors and Affiliations

  1. 1.Max-Planck-Institute for Mathematics in the SciencesLeipzigGermany
  2. 2.Max-Planck-Institute for Mathematics in the SciencesLeipzigGermany

Personalised recommendations